Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 250, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2005, 2:14 PM CDT for Edwards County, Ford County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 2:14 PM CDT (19:14 UTC)
- Expired
- Aug 28, 2005, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Edwards County, KS, Ford County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:14 PM CDT | HAIL 1.75 | 3 S Offerle, KS | |
| Aug 28, 2:33 PM CDT | HAIL 1 | 4 Sse Bellefont, KS | |
| Aug 28, 2:50 PM CDT | HAIL 1 | 5 S Offerle, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 2023 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 281914
SVRDDC
KSC047-057-282000-
/O.NEW.KDDC.SV.W.0250.050828T1914Z-050828T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT SUN AUG 28 2005
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS.
NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.
* UNTIL 300 PM CDT
* AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR OFFERLE...MOVING SOUTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF SOUTHWESTERN EDWARDS COUNTY...
RURAL AREAS OF NORTHEASTERN FORD COUNTY...
OFFERLE...
WINDTHORST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
3775 9936
$$
LACY2 follow-up statements
000
WWUS53 KDDC 281936
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT SUN AUG 28 2005
KSC047-057-282000-
/O.CON.KDDC.SV.W.0250.000000T0000Z-050828T2000Z/
EDWARDS KS-FORD KS-
235 PM CDT SUN AUG 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN EDWARDS
AND NORTHEASTERN FORD COUNTIES UNTIL 300 PM CDT...
AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES EAST OF WINDTHORST...AND MOVING SOUTH AT 10 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
AT 214 PM...THE PUBLIC REPORTED GOLFBALL SIZE HAIL 3 MILES SOUTH OF
OFFERLE.
LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
3775 9936
$$
LACY000
WWUS53 KDDC 281956
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
256 PM CDT SUN AUG 28 2005
KSC047-057-282006-
/O.EXP.KDDC.SV.W.0250.000000T0000Z-050828T2000Z/
EDWARDS KS-FORD KS-
256 PM CDT SUN AUG 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHWESTERN EDWARDS COUNTIES WILL EXPIRE AT 300 PM CDT...
AT 256 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 7 MILES SOUTHEAST OF WINDTHORST...
MOVING SOUTH AT 10 MPH.
LAT...LON 3795 9940 3788 9966 3765 9966 3773 9954
3775 9936
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 23 hours 2 minutes earlier.
Area forecast discussion, Aug 27, 3:12 PM CDT, 23 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT SAT AUG 27 2005 .DISCUSSION... DAYS 1-2... 12Z GFS AND NAM BOTH IN GOOD AGREEMENT MOVING A VORT LOBE OVER WRN KS BTWN 00Z-6Z. A SFC BOUNDARY STILL PROGGED IN/NEAR OUR W/NW CWA AND CAPES AOA 3K. W/V LOOP SUPPORTING THIS SCENARIO OF AN APPROACHING UPPER WAVE. BASED ON THIS, PROGGED INSTAB ALONG OUR SFC BOUNDARY LOOKS LIKE PREVIOUS SHIFT HAD THE RIGHT IDEA POPS WISE. WILL HAVE TO WATCH CONVECTION DEVELOP BUT APPEARS BASED ON 7H TEMPS AREA MORE FAVORABLE TO BREAK THE CAP WILL BE TO OUR NW. ALSO GIVEN 7-5H LAPSE RATES AND SHEAR TEND TO AGREE WITH SPC ON SEVERE RISK THIS EVENING SO WILL ADD SEVERE WORDING THROUGH AT LEAST SUNSET. CONVECTION AND BOUNDARY MOVE SOUTHEAST OVERNIGHT WITH THE MAIN QUESTION BEING HOW FAR WILL IT MOVE BY SUNDAY AFTERNOON. AT THIS TIME OPTING TO FOLLOW GFS/NAM SOLUTION AGAIN GIVEN SIMILAR SOLUTIONS WHICH WILL PLACE BETTER LIFT OVER OUR SOUTH BASED ON I305 ISENTROPIC SFC, 5H DEFORMATION ZONE AND 25H WINDS. HAVE THEREFORE TAPERED PCPN OFF ON SUNDAY WITH CLEARING CONDITIONS DEVELOPING AS HTS RISE. AS FOR TEMPS NOT ANTICIPATING MANY (IF ANY) CHANGES AS CURRENT GRIDS STILL LOOK IN THE BALLPARK BASED ON 85H TEMP PROGGS AND MODEL SOUNDINGS. DAYS 3-7... NO MAJOR CHANGES WERE MADE TO THE EXTENDED FCST. A SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS WILL PUSH A WEAK COLD FRONT INTO KANSAS BY WEDNESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF STORMS WITH THIS FRONT PER GOING FCST. THE TROPICAL SYSTEM WILL HAVE LITTLE EFFECT ON SW KS. A WARMUP IS EXPECTED BY LATE WEEK AND INTO THE WEEKEND AS FLAT RIDGING DEVELOPS IN THE SOUTHERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 90 64 89 / 60 20 10 0 GCK 62 88 63 88 / 60 20 10 0 EHA 62 86 62 89 / 60 20 10 0 LBL 64 87 63 87 / 60 20 10 0 HYS 63 90 63 90 / 40 0 0 0 P28 67 92 66 89 / 40 20 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && BURGERT/FINCH
Hazardous weather outlook, Aug 28, 5:22 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 522 AM CDT SUN AUG 28 2005 KSZ030-031-043>046-061>066-074>081-084>090-291000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 522 AM CDT (422 AM MDT) SUN AUG 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA TODAY AFTER ABOUT THE NOON HOUR. AT PRESENT, NO SEVERE STORMS ARE EXPECTED. ONLY GUSTY WINDS AND SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ANYWHERE ACROSS SOUTHWEST KANSAS. JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:24 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 23 min |
| Aug 28, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.